Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 73, NWS State College, PA

July 22, 2003Cameron County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 22, 2003, 4:43 PM EDT for Cameron County, Pennsylvania. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2003, 4:43 PM EDT (20:43 UTC)
Expired
Jul 22, 2003, 5:00 PM EDT
In force
17 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Cameron County, PA

The radar

The State College radar (KCCX), 71 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

449 
WUUS51 KCTP 222043
SVRCTP
PAC023-222100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
441 PM EDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMERON COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 500 PM EDT.

* AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM OVER TRUMAN...OR 5 MILES WEST OF
  EMPORIUM...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EMPORIUM AND SIZERVILLE AROUND 450 PM.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER.

INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL
CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR
ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL
DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING.

LAT...LON 4157 7843 4140 7836 4149 7791 4162 7822

MMD

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:40 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 22, 3:40 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
340 PM EDT TUE JUL 22 2003

...FLOOD WATCH CONTINUES FOR CENTRAL AND NORTHERN PA THROUGH EARLY
WED AM...

AS OF 19Z...WEAK SFC LOW DEVELOPING ALONG FRONT OVER NW PA/NE OH.
UPPER LEVEL JET NOSING INTO W VA...WITH LFQ HOVERING OVER NW PA.
THIS IS HELPING TO PROVIDE FORCING FOR WIDESPREAD SHOWERS AND
TSTMS...WITH VERY HVY RAIN EMBEDDED WITHIN FOR THE NW MTNS. MORE
SCATTERED BUT VERY POTENT ACTIVITY ACROSS SE. VERY WARM AND HUMID
THERE WITH TEMPS IN L/M 80S AND DEWPTS IN L 70S ACROSS LOWER SUSQ.
SLIGHTLY COOLER ACROSS CENTRAL AND NE...WITH SOME 60S HOLDING ONTO
FAR NE.

SHORT-TERM THRU EARLY EVE...EXPECT WIDESPREAD SHOWERS/TSTMS ACROSS
NW TO HOLD IN PLACE. SCATTERED ACTIVITY SHOULD INC A BIT MORE OVER
LOWER AND MID SUSQ DUE TO STRONG INSTAB. ANY CELLS OVER LOWER AND
MID SUSQ COULD BE LOCALLY SEVERE...BASED ON EXTREME INSTAB...AND
HIGHER MID LEVEL WINDS (ALTHOUGH NOT NEARLY AS STG NOR AS DEEP AS
YSTDY).

OVERNIGHT...SHOWERS AND TSTMS SHOULD INCREASE IN AREAL COVERAGE
ACROSS CENTRAL AND E...WHILE DIMINISHING TREND SHOULD UNFOLD OVER
FAR NW. WL MAINTAIN FLOOD WATCH AS IS THROUGH THE OVERNIGHT HOURS.

WED...SFC FRONT SHOULD SLOWLY WORK ITS WAY E ACROSS THE
SUSQ...PROVIDING ANOTHER DAY OF SHOWERS AND THUNDERSTORMS. CWA WL
BE IN FAVORABLE RRQ OF UPPER LEVEL JET...AND WITH ABUNDANT
MOISTURE/INSTAB IN PLACE...COULD BE YET ANOTHER ACTIVE DAY FOR AREAS
OF FLOODING...AND ISOLATED SEVERE FOR LOWER/MID SUSQ. FURTHER
W...MORE SCATTERED ACTIVITY EXPECTED...WITH MID/UPPER LEVEL TROUGH
APPROACHING.

WED NT-THU NT...DEEPEST MOISTURE FINALLY OFF TO OUR E...BUT STILL
QUITE UNSTABLE WITH UPPER LEVEL TROUGH NEARBY. WL MAINTAIN CHC POPS
WED NT...THEN SLGHT CHC FOR ISOL AFTN ACTIVITY FOR THU...EXCEPT CHC
POPS FOR SUSQ.

FRI AND BEYOND...TEMPORARY RESPITE FROM ACTIVE WX FRI-SAT. NEXT
FRONT APPROACHES FROM NW SAT NT...POSSIBLY SPREADING SOME RW/TRW
INTO NW MTNS BY EVE. BETTER CHC FOR SCATTERED TSTMS SUN-MON...AND
POSSIBLY TUES IF FRONT SLOWS ITS SOUTHWARD PROGRESS...AS SOME MODELS
HINT.

.CTP...
PA...FLASH FLOOD WATCH PAZ004>006-010>012-017>019-037
-041-042-045-046-049>053-058.

KL
Hazardous weather outlook, Jul 22, 6:16 AM EDT, 10 hours 27 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-221215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
616 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN TODAY
AND TONIGHT.  SOME STORMS MAY PRODUCE STRONG GUSTY WINDS AND HAIL AS
WELL AS LOCAL HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO MID WEEK...WITH THE
POSSIBILITY OF HEAVY FLOODING RAINS OCCURRING IN SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:28 PM EDTSevere Thunderstorm WarningCTPLancaster62 min
Jul 21, 8:55 PM EDTFlash Flood WarningCTPWarren6 hr
Jul 21, 9:58 PM EDTFlash Flood WarningCTPMcKean6 hr
Jul 21, 11:19 PM EDTSevere Thunderstorm WarningCTPPotter26 min
Jul 21, 11:52 PM EDTSevere Thunderstorm WarningCTPClearfield53 min
Jul 22, 3:23 PM EDTSevere Thunderstorm WarningCTPPerry52 min
Jul 22, 3:33 PM EDTSevere Thunderstorm WarningCTPDauphin57 min
Jul 22, 3:50 PM EDTTornado WarningCTPDauphin40 min
Jul 22, 4:24 PM EDTSevere Thunderstorm WarningCTPClearfield66 min
Jul 22, 5:06 PM EDTSevere Thunderstorm WarningCTPPotter69 min
Jul 22, 5:59 PM EDTSevere Thunderstorm WarningCTPCumberland91 min
Jul 22, 6:32 PM EDTSevere Thunderstorm WarningCTPYork58 min
Jul 22, 6:43 PM EDTSevere Thunderstorm WarningCTPDauphin47 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.